World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1746
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
CASE REPORT
Year : 2017  |  Volume : 6  |  Issue : 3  |  Page : 686-687  

Neurological effects of an unusual insecticide poison: Amitraz


1 Department of Family Medicine, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Internal Medicine, Christian Medical College, Vellore, Tamil Nadu, India

Date of Web Publication29-Dec-2017

Correspondence Address:
Dr. Sudhakar Basetty
Departments of Family Medicine, Christian Medical College, Vellore - 632 001, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.222044

Rights and Permissions
  Abstract 

Amitraz is a triazapentadiene compound belonging to amidine family. As an insecticide and acaricide, it has been used to control red spider mites, scale insects, aphids, leaf worms, whitefly, bollworms, and pear psylla on Oregon pear crops. Poisoning is secondary to accidental or suicidal inhalation and ingestion of the compound. The toxicity profile is mostly in the form of alteration of the nervous system resulting in various clinical manifestations. We describe a case report of amitraz poisoning presenting with coma.

Keywords: Amitraz, insecticide poison, neurological manifestations, outcome


How to cite this article:
Basetty S, Mishra AK, Sathyendra S. Neurological effects of an unusual insecticide poison: Amitraz. J Family Med Prim Care 2017;6:686-7

How to cite this URL:
Basetty S, Mishra AK, Sathyendra S. Neurological effects of an unusual insecticide poison: Amitraz. J Family Med Prim Care [serial online] 2017 [cited 2019 May 19];6:686-7. Available from: http://www.jfmpc.com/text.asp?2017/6/3/686/222044


  Background Top


Amitraz, 1,5 di-(2,4-dimethylphenyl)-3- methyl-1, 3, 5-tri-aza-penta-1,4 diene, is a member of amidine chemical family.[1],[2] This compound acts through stimulation of central α2 adrenergic receptors and peripheral α1 and α2 receptors. Case reports of the same are rare. Understanding of the spectrum of clinical manifestations has been based on case reports. Most of the case reports have been based on accidental consumption of the same by children.[2]


  Case Report Top


A 23-year-old male was brought to the emergency department with a history of consumption of 15 ml of amitraz poison in suicidal intent after 3 h of consumption. He had multiple episodes of vomiting immediately after consumption. Following which, he became drowsy and later became unconscious. There were no history of seizures, history of illicit drug usage, and no medical or psychiatric comorbidities.

On examination, the patient was unconscious with a Glasgow Coma Scale of 2T/15. His vitals were normal. On examination of the central nervous system (CNS), pupils were dilated (5 mm) and nonreactive to light bilaterally. However, his oculocephalic reflex was present. Other systemic examination was normal. The patient was intubated because of low sensorium and Type 2 respiratory failure, and he was transferred to the Intensive Care Unit.

Baseline blood investigations were normal as shown in [Table 1]. Electrocardiogram (ECG) showed sinus rhythm, and his chest X-ray was normal. The patient was managed conservatively. Meticulous monitoring of fluid, electrolytes, and CNS status was continued, with which his sensorium slowly improved after 24 h, and he was extubated within 48 h. Subsequently, he was transferred to ward and discharged after appropriate psychiatric consultation.
Table 1: Baseline laboratory investigations

Click here to view



  Discussion Top


The incidence of amitraz poisoning is increasing worldwide because of its easy accessibility and availability.[3] Route of exposure has been mostly ingestional, transdermal, and inhalational.[1] A typical “mothball-like” odor of this compound from the poisoned patients may have diagnostic potential, allowing earlier detection of this potentially fatal poisoning. In a blinded controlled trial, 83% (95% confidence interval, 63%–93%) of 23 health-care workers were able to distinguish between the odors of amitraz and organophosphate.[4]

Amitraz stimulates central adrenergic α2 receptors and peripheral α1 and α2 receptors.[5] It also inhibits monoamine oxidase enzyme activity and prostaglandin E2 synthesis.[1] Clinical features include CNS depression, respiratory depression, bradycardia, miosis, hypotension, polyuria (inhibition of antidiuretic hormone and renin), hypothermia, hyperglycemia, intestinal distension, vomiting, and rarely mydriasis. The most common manifestation of this poisoning that was observed in many studies was development of CNS depression within 30–180 min.[5] Our patient had deterioration of sensorium progressing to coma within approximately 50 min after consumption of the poison. The sedative effects of α2-agonists are dose dependent.[5] Presence of coma, absence of light reflex, and respiratory failure in our patient are probably due to the ingestion of a greater amount of amitraz, which supports its dose-dependent effects on the body systems. The time required for resolution of CNS depression was 2–48 h in the previous case reports which is similar to our patient, whose sensorium improved after 24 h of ingestion.

Bradycardia and miosis were due to stimulation of peripheral α1 and α2 adrenergic receptors. The presence of the above features can also be seen in opioid and organophosphorus poisoning. Moreover, it has to be considered in patients where the details of the poison are unknown. Our patient presented with mydriasis which is a rare presentation. Moreover, this delayed mydriasis has been reported earlier. Atropine is effective in treating symptomatic bradycardia. Amitraz and its metabolite inhibit insulin release and stimulate glucagon secretion, thereby leading to hyperglycemia. Prostaglandin E2 inhibition by amitraz leads to hypothermia.[6]

Serum sodium, potassium, blood urea nitrogen, and creatinine levels have been reported to be normal, but Kalyoncu et al. reported hyponatremia, respiratory alkalosis, respiratory acidosis, and metabolic acidosis in patients.[7] Nonspecific ST changes are also reported in the ECGs of children with complete recovery in 24 h.

In the absence of an antidote, management is purely supportive and symptomatic.[8] Use of activated charcoal and cathartics can be considered.

Without early initiation of supportive care, mortality is higher. With supportive treatment, chance of recovery is optimal. To prevent this trend of rising amitraz poisoning, steps need to broader. Timely intervention of regulatory authorities and national poison control centers by promoting awareness among general public and health-care workers might go a long way in solving the problem.


  Conclusion Top


Cases of amitraz poisoning are in rise. Toxidrome secondary to amitraz is mostly in the form of various CNS manifestations along with respiratory depression. Management is mostly supportive. Prognosis is good with early recognition and intervention.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Jorens PG, Zandijk E, Belmans L, Schepens PJ, Bossaert LL. An unusual poisoning with the unusual pesticide amitraz. Hum Exp Toxicol 1997;16:600-1.  Back to cited text no. 1
    
2.
Aundhakar SC, Sanket MK, Makarand MB, Shirish AM. Amitraz – A new poison with unusual neurotoxic effects. Anil Aggrawals Internet J Forensic Med Toxicol 2015;16:1.  Back to cited text no. 2
    
3.
Sweta, Srivastava U, Agarwal A. Amitraz: An unfamiliar poisoning with familiar pesticide. J Anaesthesiol Clin Pharmacol 2013;29:420-1.  Back to cited text no. 3
    
4.
Parrish A, Lancaster R. Does the nose know? Amitraz poisoning and olfaction. S Afr Med J 2012;102:223-4.  Back to cited text no. 4
    
5.
Chakraborty J, Nagri SK, Gupta AN, Bansal A. An uncommon but lethal poisoning – Amitraz. Australas Med J 2011;4:439-41.  Back to cited text no. 5
    
6.
Shitole DG, Kulkarni RS, Sathe SS, Rahate PR. Amitraz poisoning – An unusual pesticide poisoning. J Assoc Physicians India 2010;58:317-9.  Back to cited text no. 6
    
7.
Kalyoncu M, Dilber E, Okten A. Amitraz intoxication in children in the rural Black Sea region: Analysis of forty-three patients. Hum Exp Toxicol 2002;21:269-72.  Back to cited text no. 7
    
8.
Ngugi SK. Poisoning with amitraz, an overlooked pesticide, in an adolescent boy in Kenya. Case Rep Int 2016;5:9-12.  Back to cited text no. 8
    



 
 
    Tables

  [Table 1]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   Abstract
  Background
  Case Report
  Discussion
  Conclusion
   References
   Article Tables

 Article Access Statistics
    Viewed609    
    Printed8    
    Emailed0    
    PDF Downloaded76    
    Comments [Add]    

Recommend this journal